Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP even worth it?

Oct 12, 2017

Hi Doc. I was recently the victim of sexual assault. I do not know anything about the other person whom I had unprotected sex with. It has been 5.5 worrisome days and I was just able to receive zidovudine. My OBGYN is telling me/pressuring I should still take it (so if I did have exposure, it will stop reproducing). I am apprehensive given the side effects and the time that has lapsed since the recommended 72 hour window. My baseline blood work was healthy, but can you advise the pros/cons at this point?

Response from Dr. Young

Hello and thanks for posting.

Sorry to learn of your sexual assault. You should know that contrary to a common misconception, that any single sexual exposure to HIV does not carry high risk of infection. So while understandably worrisome, your question relates to medical interventions to lower the risk after a low probability event (<1%). Moreover, if the assailant was HIV+, and was on treatment, the risk is much lower yet; and if the assailant had an undetectable HIV viral load in blood, there should be no risk of HIV infection.

HIV post-exposure prophylaxis can be very effective in preventing infection. Unfortunately, because you started on PEP outside of the 72 hour window for effectiveness, PEP (even if it were a complete 2- or 3-drug regimen) would have little benefit.

Because of the sometimes difficult side effects os zidovudine (AZT) and this timing issue, I'd think that the pro/con balance is decidedly in the con side.

Best of health to you, BY



Previous
Truvada/Tivicay
Next
am on truvada and edurant

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement